Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2005, 3:20 PM MST for Santa Cruz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2005, 3:20 PM MST (22:20 UTC)
- Expired
- Aug 13, 2005, 3:45 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 132221 FFWTWC AZC023-132345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 320 PM MST SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA * UNTIL 445 PM MST * AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THE STORM WAS OVER OPEN COUNTRY NORTHEAST OF NOGALES MOVING SLOWLY TO THE NORTH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATAGONIA AND CANELO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3136 11083 3134 11051 3153 11047 3168 11082 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 132236 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SAT AUG 13 2005 AZC023-132345- SANTA CRUZ AZ- 335 PM MST SAT AUG 13 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM MST FOR EASTERN SANTA CRUZ COUNTY... AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING IN THE PATAGONIA MOUNTAINS SOUTHEAST OF THE TOWN OF PATAGONIA. VERY LITTLE MOVEMENT WAS INDICATED BY RADAR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATAGONIA. REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND ALONG THE BANKS OF CREEKS... STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE INTO FLOODED AREAS. TURN AROUND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3136 11083 3134 11051 3153 11047 3168 11082 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 132341 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST SAT AUG 13 2005 AZC023-132351- SANTA CRUZ AZ- 441 PM MST SAT AUG 13 2005 ...THE FLASH FLOOD WARNING FOR EASTERN SANTA CRUZ COUNTY EXPIRES AT 445 PM MST... AT 441 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING OVER THE PATAGONIA MOUNTAINS HAVE WEAKENED AND ONLY LIGHT TO MODERATE RAINFALL CONTINUES TO FALL ACROSS THE AREA. THUS...THE THREAT FOR FLASH FLOODING HAS SUBSIDED. HOWEVER...RAINFALL RUNOFF WILL CONTINUE TO TO FILL INTO HARSHAW CREEK. MOTORISTS TRAVELING ALONG HARSHAW ROAD...NEAR AND TO THE SOUTH OF PATAGONIA...SHOULD USE CAUTION...AND NEVER ATTEMPT TO CROSS THROUGH A ROADWAY DIP OR OTHER LOW LYING AREA FILLED WITH RUNNING WATER OF UNKNOWN DEPTH. LAT...LON 3136 11083 3134 11051 3153 11047 3168 11082 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:26 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 13, 2:26 PM MST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 226 PM MST SAT AUG 13 2005 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA WILL SLOWLY LIFT ACROSS SOUTHERN ARIZONA LATE TONIGHT AND SUNDAY. THIS WILL CAUSE SCATTERED THUNDERSTORMS THROUGH SUNDAY...MAINLY FROM TUCSON EAST. DRIER AIR HAS BEGUN TO SPREAD INTO THE COLORADO RIVER VALLEY...AND AS ANOTHER DISTURBANCE MOVES DOWN THE CALIFORNIA COAST...AN INCREASE IN SOUTHWEST WINDS ALOFT WILL BRING THIS DRIER AIR INTO THE REST OF SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED TO THE MOUNTAINS. THIS RESPITE WILL BE BRIEF HAS HIGH PRESSURE REDEVELOPS OVER NEW MEXICO BY NEXT WEEKEND...WHICH WILL BEGIN TO FEED DEEPER MOISTURE BACK INTO THE REGION. && .DISCUSSION...WE ARE OFF AND RUNNING THIS AFTERNOON AS THE A PAIR OF DISTURBANCES LIFT N ALONG THE E SIDE OF THE BAJA UPPER LOW. THE WEAKER OF THE TWO TOUCHED OFF SOME STRONG TSTMS IN THE WHITES, WITH ONE CELL BRIEFLY GOING SEVERE ON US EARLIER. OUR MAIN CONCERN, THOUGH, IS WITH THE SECOND ONE LIFTING N THROUGH SONORA TOWARD THE E CWA. TSTMS HAVE BEEN DISORGANIZED SO FAR OVER COCHISE/SANTA CRUZ SINCE OUR LOW LEVEL FLOW IS SO WEAK. HOWEVER...EACH NEW TSTM THAT DEVELOPS HAS BEEN LOOKING A LITTLE STRONGER AND A LITTLE LONGER-LIVED BEFORE COLLAPSING. EXPECT TSTMS TO BECOME MORE NUMEROUS AS THIS FEATURE LIFTS INTO AN AREA WHERE UPPER JET DYNAMICS ARE QUITE FAVORABLE -- OVER FAR SE AZ AND SW NM. BUT BECAUSE THE INDIVIDUAL TSTMS WILL REMAIN PULSEY AND SOMEWHAT DISORGANIZED IN OUR VERY WEAK LOW LEVEL FLOW...HAVE OPTED TO CARRY +RA WORDING IN LIEU OF A WATCH IN ZONES 19/33/34/35. COCHISE COUNTY SHOULD BE THE MOST ACTIVE LOCATION WHERE WELL BUMP POPS UP TO NUMEROUS THIS EVENING. OUT WEST WHERE WELL BE LEAST ACTIVE, HAVE LOWERED TO ISOLATED WORDING. HOWEVER EVEN THAT MAY BE A BIT HIGH. ONE MORE RELATIVELY ACTIVE DAY IS EXPECTED SUN AS THE LOW ITSELF LIFTS/SHEARS ACROSS THE CWA. WITH THIS SONORA SHORT WAVE ALSO DRAGGING MUCH DRIER AIR N BEHIND IT...WE HAVE LOWERED POPS A LITTLE MORE W OF KTUS. DEPENDING ON THE EXACT TIMING OF THE PASSAGE...THE E CWA COULD AGAIN BE ACTIVE...WITH PERHAPS A LITTLE BETTER FLOW THAN THE 5KTS WE HAVE TODAY. THAT WILL BEAR WATCHING. AFTER THAT...THE WARMING AND DRYING ALOFT WILL DEEPEN AND OVERTAKE US AS THE DEVELOPING W COAST TROUGH INDUCES MODERATE SW FLOW. INITIALLY THE SW TURN WILL GIVE THE SOUTHERN WHITES AN UPSLOPE BOOST. BUT BY TUE AND ESPECIALLY WED...EVEN THOSE AREAS WILL SEE TSTM COVERAGE DROP TO ISOLATED. THE KEY POINT WITH THIS FIRST MONSOON LULL IN 4 WEEKS IS THAT THE MOISTURE WILL NOT ENTIRELY LEAVE. IT IS JUST GOING TO GET DIFFICULT TO TRIGGER VALLEY/DESERT TSTMS AS 500MB TEMPS WARM TO -3C AND UPPER FLOW BECOMES GENERALLY CONFLUENT. INSTEAD...DEWPOINTS WILL TEND TO REMAIN ON THE HIGH SIDE WHICH WILL HELP TO KEEP HIGH TEMPERATURES FROM GETTING TOO FAR OUT OF HAND. AS MENTIONED EARLIER...THE MONSOON BREAK DOES NOT LOOK LIKE IT WILL LAST VERY LONG...AND THE DEEP MOISTURE WILL NOT GET PUSHED TOO FAR TO THE S OR E. THE W EXTENSION OF THE BERMUDA HIGH IS QUITE STRONG...AND THE W COAST TROUGH WILL BE A TRANSITORY FEATURE AS THE WESTERLIES RETREAT BACK TOWARD THE CANADIAN BORDER. HAVE STARTED A TREND UPWARD FOR NEXT WEEKEND, ALBEIT STILL ABOUT 10 PERCENT BELOW CLIMO. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1045 AM MST SAT AUG 13 2005 AZZ019-029>035-141400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1045 AM MST SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY. THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE OF THE WEEK. DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING. THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO ISOLATED FOR LATE THIS AFTERNOON AND EVENING. DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT... AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR SPREADING INTO THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 13, 12:28 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 38 N MORENCI 33.60N 109.32W
08/13/2005 1.00 INCH GREENLEE AZ TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND NEAR HANNAGAN
MEADOW
&&
PYTLAKLocal storm report, Aug 13, 2:50 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLASH FLOOD 5 SE SIERRA VISTA 31.51N 110.27W
08/13/2005 COCHISE AZ TRAINED SPOTTER
STREET FLOODING ALONG BUFFALO SOLDIER TRAIL.
0240 PM FLASH FLOOD 2 E SIERRA VISTA 31.56N 110.29W
08/13/2005 COCHISE AZ TRAINED SPOTTER
7TH AVENUE FLOODED NEAR DOWNTOWN
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:32 PM MST | Flash Flood Warning | TWC | Cochise | 58 min |
| Aug 12, 5:37 PM MST | Flash Flood Warning | TWC | Pima | 53 min |
| Aug 12, 6:38 PM MST | Flash Flood Warning | TWC | Cochise | 67 min |
| Aug 12, 7:20 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 12, 8:24 PM MST | Flash Flood Warning | TWC | Santa Cruz | 66 min |
| Aug 12, 9:34 PM MST | Flash Flood Warning | TWC | Cochise | 56 min |
| Aug 13, 12:21 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 24 min |
| Aug 13, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Aug 13, 2:33 PM MST | Flash Flood Warning | TWC | Cochise | 57 min |
| Aug 13, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 34 min |
| Aug 13, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 67 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.